The B.C. Coroners Office has asked for expedited testing of blood and urine after six overdose deaths were recorded in Kamloops between Feb. 15 and Feb. 26.
Coroner Andy Watson said the number of deaths was concerning, particularly given for all of 2017, Kamloops reported 40 illicit-drug overdoses.
Toxicology results normally can take several months to be completed, Watson said, due to the nature of the tests required and the number of tests ordered, an amount that has grown in recent years as the province battles an opioid overdose crisis.
Watson said there are a variety of ways coroners can use to immediately determine if drugs are involved, ranging from the obvious of a needle in an arm to the position of the body to what other witnesses may have to say. The testing would be to confirm the drugs involved in the deaths.
Because of the cluster, Watson’s office has advised Interior Health to issue an alert and remind people of cautions to take if they are using drugs.
A similar alert was sent out recently in Penticton, said Bob Hughes, executive director of ASK Wellness Centre, after the South Okanagan city recorded seven overdose deaths in eight days. Hughes said reports he has received indicate most of those deaths involved pre-loaded syringes with “some toxic substance.”
He said he has heard similar syringes are in Kamloops, but has not been able to confirm such reports.
Hughes did say an experienced user contacted by ASK was found to have a substance that contained fentanyl and other ingredients.
Watson said he believes dealers, realizing the impact fentanyl is having on their customers, are looking at different methods to package drugs.
“They’re constantly adapting,” Watson said, adding he wonders how “someone can wake up every day and know they’re doing this.”
Hughes said he appreciates the work IH is doing and hopes the RCMP is as engaged in tracking the illicit drug trade, looking at the origins and destinations of contraband in an effort to predict where the next cluster of deaths might emerge.
Among the cautions IH has sent out are:
- Don’t mix different drugs (including pharmaceutical medications, street drugs, and alcohol);
- Don’t take drugs when you are alone. Use in the company of someone who can administer help or call 9-1-1 if you experience an overdose;
- Keep an eye out for your friends; stay together and look out for each other;
- Use less and pace yourself. Do testers to check strength. Take a small sample of a drug before taking your usual dosage;
- Carry a Naloxone kit and know how to use it;
- Recognize the signs of an overdose: slow or no breathing, gurgling or gasping, lips/fingertips turning blue, difficult to awaken or non-responsive;
- Consider treatment options.